Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 106, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 3:34 PM CDT for 4 counties in South Dakota. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 3:34 PM CDT (20:34 UTC)
- Expired
- Jul 16, 2016, 4:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Day County, SD, Marshall County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 19 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:35 PM CDT | TSTM WND GST 73 | 3 Ese Aberdeen, SD | . |
| Jul 16, 3:40 PM CDT | TSTM WND DMG | 3 N Bath, SD | LARGE MACHINE SHED RECEIVED MAJOR DAMAGE TO A WALL AND THE ROOF. . |
| Jul 16, 4:00 PM CDT | TSTM WND GST 60 | 2 Ne Ferney, SD | SOME OF THE CORN CROP IS TWISTED, TORN AND BENT OVER. |
| Jul 16, 4:25 PM CDT | TSTM WND GST 77 | Bristol, SD | ROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WUUS53 KABR 162034 SVRABR SDC013-037-091-115-162115- /O.NEW.KABR.SV.W.0106.160716T2034Z-160716T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 334 PM CDT SAT JUL 16 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA... SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA... SOUTHERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA... NORTHWESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 415 PM CDT * AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABERDEEN... MOVING EAST AT 55 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... BATH AROUND 340 PM CDT. GROTON AND FERNEY AROUND 350 PM CDT. ANDOVER AROUND 400 PM CDT. PIERPONT AROUND 405 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4523 9850 4562 9863 4566 9768 4531 9759 TIME...MOT...LOC 2034Z 259DEG 49KT 4539 9842 HAIL...<.75IN WIND...60MPH $$ WISE
1 follow-up statement
339
WWUS53 KABR 162037
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SAT JUL 16 2016
SDC013-037-091-115-162115-
/O.CON.KABR.SV.W.0106.000000T0000Z-160716T2115Z/
SPINK SD-MARSHALL SD-BROWN SD-DAY SD-
337 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL SPINK...SOUTHWESTERN MARSHALL...SOUTHERN BROWN AND
NORTHWESTERN DAY COUNTIES...
AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BATH...OR NEAR
ABERDEEN...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...NWS EMPLOYEES.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THIS SEVERE STORM WILL BE NEAR...
GROTON AND FERNEY AROUND 350 PM CDT.
ANDOVER AROUND 400 PM CDT.
PIERPONT AROUND 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4523 9850 4562 9863 4566 9768 4531 9759
TIME...MOT...LOC 2036Z 259DEG 49KT 4540 9837
HAIL...<.75IN
WIND...70MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 16, 3:09 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 309 PM CDT SAT JUL 16 2016 .SHORT TERM...(This Evening through Monday Night) Issued at 304 PM CDT SAT JUL 16 2016 The potential for severe storms from now through 9Z will be the main forecast challenge. Currently, a fairly impressive upper level jet streak is moving across the region. This jet, combined with a shortwave over North Dakota is producing convection along Highway 212 in central SD. These storms have been marginally severe at times with gusty winds and small hail possible. These storms should progress eastward through late this afternoon, possibly becoming stronger. Additional storms have been ongoing all day over western North Dakota. Several CAMS suggest these storms will eventually track southeastward across northeast SD and western MN later tonight. Damaging winds will be the main threat with these storms. There is the potential for additional thunderstorms between 3-9Z south of Highway 212 or closer to Highway 14. Current water vapor suggests a shortwave is currently crossing Wyoming. This shortwave should reach SD after 0Z, which should initiate elevated convection. DCAPE is fairly high, based on the NAM, which suggests damaging winds. The rest of the short term looks dry with seasonal temperatures thanks to a surface high pressure. .LONG TERM...(Tuesday through Saturday) Issued at 304 PM CDT SAT JUL 16 2016 The extended is still looking warm, at least at the start, with scattered chances for showers and thunderstorms. A ridge over the region on Tuesday will build further on Wednesday. Tuesday and Wednesday will also see good mixing at the sfc ahead of a sfc low moving off the Rockies. For this reason, bumped temps up above Superblend on Wednesday. The current forecast calls for temps 100 or in the southwestern cwa near Pierre. It is possible areas as far east as the James River could see temps soar to 100 on Wednesday. On Thursday, decided to stick with slightly cooler temps in the 90s. An upper low will be moving through North Dakota through the day. This system, coupled with a sfc low over South Dakota that will keep winds from mixing efficietly, could result in suppressed upper level temps and clouds especially across the northern tier counties of SD. Temps will cool into the 80s to lower 90s for the end of the week as the upper trough trails to the east. There is no definitive period for tstorms. Best chances may come across eastern SD and west central MN as the upper trough shifts east Thu night. Another weak sfc low may bring additional chances across the I-90 corridor Saturday night. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1227 PM CDT SAT JUL 16 2016 VFR conditions are expected through the period except in or near thunderstorms. The storm forecast is still uncertain at this time. Only have a VCTS mention at KATY this evening for now. May need to add a mention in at either KMBG or KABR by the 0z TAF issuance for storms occurring between 0z and 9z. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 435 AM CDT SAT JUL 16 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 16, 11:55 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 AM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 3 W PARADE 45.02N 101.17W
07/16/2016 E1.00 INCH DEWEY SD PUBLIC
A FEW STONES LIKE QUARTERS.
&&
EVENT NUMBER ABR1600285
KGSpecial weather statement, Jul 16, 1:59 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 159 PM CDT SAT JUL 16 2016 SDZ009-010-016-017-161945- FAULK SD-EDMUNDS SD-WALWORTH SD-POTTER SD- 159 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 245 PM CDT... AT 158 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TOLSTOY...OR 20 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWDLE...HOVEN...ROSCOE...LEBANON...AKASKA...TOLSTOY...ONAKA... LOWRY...NORBECK...LOYALTON AND BRENTWOOD COLONY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH CENTRAL SOUTH DAKOTA. LAT...LON 4551 9927 4508 9913 4506 10011 4541 10022 TIME...MOT...LOC 1858Z 258DEG 30KT 4522 9966 WISE
Special weather statement, Jul 16, 2:49 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 249 PM CDT SAT JUL 16 2016 SDZ006-010-017-162045- FAULK SD-EDMUNDS SD-BROWN SD- 249 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAULK...SOUTHEASTERN EDMUNDS AND SOUTHWESTERN BROWN COUNTIES UNTIL 345 PM CDT... AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PEMBROOK COLONY...OR 10 MILES SOUTHWEST OF IPSWICH... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINA...NORTH SCATTERWOOD LAKE...MINA LAKE REC AREA... SOUTH SCATTERWOOD LAKE AND PEMBROOK COLONY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4517 9872 4522 9923 4541 9925 4546 9873 TIME...MOT...LOC 1948Z 269DEG 17KT 4530 9912 WISE
Local storm report, Jul 16, 3:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 WSW LOYALTON 45.26N 99.36W
07/16/2016 E1.00 INCH EDMUNDS SD PUBLIC
NO DAMAGE APPARENT AT TIME OF CALL.
&&
RVSpecial weather statement, Jul 16, 3:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT SAT JUL 16 2016 SDZ006-010-011-162115- EDMUNDS SD-BROWN SD-DAY SD- 317 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDMUNDS...SOUTHERN BROWN AND WEST CENTRAL DAY COUNTIES UNTIL 415 PM CDT... AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MINA...OR 12 MILES SOUTHWEST OF ABERDEEN...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABERDEEN...GROTON...BATH...WARNER...PUTNEY...ANDOVER...STRATFORD... MINA...MINA LAKE REC AREA...FERNEY AND RICHMOND LAKE REC AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4528 9887 4553 9891 4558 9796 4530 9783 TIME...MOT...LOC 2017Z 259DEG 37KT 4537 9868 WISE
Local storm report, Jul 16, 3:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NNW LOYALTON 45.31N 99.29W
07/16/2016 E0.75 INCH EDMUNDS SD PUBLIC
TIME ESTIMATED BY RADAR.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:24 AM CDT | Special Weather Statement | ABR | Dewey | 51 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 23 min |
| Jul 16, 1:59 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 16, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 14 min |
| Jul 16, 2:49 PM CDT | Special Weather Statement | ABR | Edmunds | 56 min |
| Jul 16, 3:17 PM CDT | Special Weather Statement | ABR | Brown | 58 min |
| Jul 16, 4:11 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Jul 16, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 39 min |
| Jul 16, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jul 16, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 21 min |
| Jul 16, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 46 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.